Alert archive / New York / River Flood Warnings in 2026
River Flood Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this river flood warning at Mar 8, 2026, 10:15 AM EDT for 4 counties in New York. It took effect at Mar 8, 2026, 11:33 AM EDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2026, 10:15 AM EDT (14:15 UTC)
- In effect from
- Mar 8, 2026, 11:33 AM EDT
- Expired
- Mar 9, 2026, 1:31 AM EDT
- In force
- 14 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 32 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tonawanda Creek at Batavia (BTVN6). The gauge peaked at 9.00 ft at Mar 8, 2026, 12:00 PM EDT.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04217000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
488
WGUS41 KBUF 081415
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1015 AM EDT Sun Mar 8 2026
...The National Weather Service in Buffalo NY has issued a Flood
Warning for the following rivers in New York...
Tonawanda Creek At Batavia affecting Erie, Genesee, Niagara and
Wyoming Counties.
For the Tonawanda Creek...including Batavia...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued this evening by 1000 PM EDT.
&&
NYC029-037-063-121-090200-
/O.NEW.KBUF.FL.W.0001.260308T1533Z-260309T0531Z/
/BTVN6.1.ER.260308T1533Z.260308T1800Z.260308T2330Z.UU/
1015 AM EDT Sun Mar 8 2026
...FLOOD WARNING IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Tonawanda Creek at Batavia.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 9.0 feet, Flood stage, some flooding in Batavia,
possibly impacting Kibbe Park, Walnut Street, and Law Street.
Flooding in rural areas of Alexander and the lowlands of the
Alabama Swamps with some road closures likely.
* ADDITIONAL DETAILS...
- At 10:00 AM EDT Sunday the stage was 8.93 feet.
- Bankfull stage is 8.0 feet.
- Forecast...The river is expected to rise above flood stage
late this morning to a crest of 9.1 feet this afternoon. It
will then fall below flood stage this evening.
- Flood stage is 9.0 feet.
- Flood History...This crest compares to a previous crest of
9.0 feet on 11/25/2014.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4299 7831 4305 7863 4315 7864 4315 7810
4293 7817 4293 7832
$$
Hitchcock1 follow-up statement
957
WGUS81 KBUF 090012
FLSBUF
Flood Statement
National Weather Service Buffalo NY
812 PM EDT Sun Mar 8 2026
...The Flood Warning continues for the following rivers in New
York...
Tonawanda Creek At Rapids affecting Erie and Niagara Counties.
...The Flood Warning is cancelled for the following rivers in New
York...
Tonawanda Creek At Batavia affecting Genesee, Wyoming, Erie and
Niagara Counties.
For the Tonawanda Creek...including Attica, Batavia, Rapids...Minor
flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening by 915 PM EDT.
&&
NYC029-037-063-121-090115-
/O.CAN.KBUF.FL.W.0001.000000T0000Z-260309T0012Z/
/BTVN6.1.ER.260308T1640Z.260308T1645Z.260308T1652Z.UU/
812 PM EDT Sun Mar 8 2026
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Tonawanda Creek At Batavia.
* ADDITIONAL DETAILS...
- At 7:00 PM EDT Sunday the stage was 8.6 feet.
- Bankfull stage is 8.0 feet.
- Forecast...The river is expected to fall to 4.3 feet
Wednesday morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4299 7831 4305 7863 4315 7864 4315 7810
4293 7817 4293 7832
$$
NYC029-063-091215-
/O.CON.KBUF.FL.W.0002.260309T2230Z-260310T1200Z/
/RAPN6.1.ER.260309T2230Z.260310T0000Z.260310T0600Z.NO/
812 PM EDT Sun Mar 8 2026
...FLOOD WARNING REMAINS IN EFFECT FROM MONDAY EVENING TO TUESDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Tonawanda Creek at Rapids.
* WHEN...From Monday evening to Tuesday morning.
* IMPACTS...At 12.0 feet, Flood stage, lowland flooding of farm
areas along Tonawanda Creek between Rapids and the Tonawanda
Indian Reservation. Flooding may impact Fletcher, Burdick,
Kelkenberg, and Tonawanda Creek Roads.
* ADDITIONAL DETAILS...
- At 7:00 PM EDT Sunday the stage was 8.53 feet.
- Bankfull stage is 10.0 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow evening to a crest of 12.1 feet tomorrow evening. It
will then fall below flood stage early Tuesday morning.
- Flood stage is 12.0 feet.
- Flood History...No available flood history.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4305 7863 4299 7889 4306 7889 4315 7863
4315 7847 4302 7846
$$
DRTWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Mar 8, 7:00 AM EDT, 3 hours 15 minutes earlier. Its key messages:
- 1) Turning much cooler and breezy again today behind an overnight cold front. 2) Next chance for rain/storms arrives Tuesday night and Wednesday, before possibly ending as some mixed precipitation or snow. 3) There remains a low-end threat for flooding through next week, mainly across the North Country.
Area forecast discussion, Mar 8, 7:00 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
700 AM EDT Sun Mar 8 2026
.WHAT HAS CHANGED...
Slightly increased winds and wind gusts northeast of the lakes
through Monday.
&&
.KEY MESSAGES...
1) Turning much cooler and breezy again today behind an overnight
cold front.
2) Next chance for rain/storms arrives Tuesday night and Wednesday,
before possibly ending as some mixed precipitation or snow.
3) There remains a low-end threat for flooding through next week,
mainly across the North Country.
&&
.DISCUSSION...
KEY MESSAGE 1...Turning much cooler and breezy again today behind an
overnight cold front.
Sfc analysis indicates a moderately strong cold front has moved
through the region with temperatures early this morning falling to
the low 40s and upper 30s. Widespread low stratus with some patchy
drizzle noted across WNY, though otherwise mainly dry weather will
prevail through the day. Skies are expected to clear out this
afternoon.
850mb temps as sampled by yesterday evening's 00z BUF sounding were
right around +11C, though within this post-frontal airmass models
depict temps at the same level closer to -2C. This will chop a solid
20-25F off the high temps this afternoon as compared to yesterday.
There also remains somewhat of a tight pressure gradient across the
lakes with another 45-55kt southwesterly LLJ set to move overhead,
so expecting a weak lull in the breeze this morning before winds
pick up again this afternoon. Model soundings indicate weak mixing
profiles though peak gusts around 40mph may be possible northeast of
Lake Erie in particular.
KEY MESSAGE 2...Next chance for rain/storms arrives Tuesday night
and Wednesday, before possibly ending as some mixed precipitation or
snow.
A dry period continues through Tuesday with a day to day warming
trend and above normal temperatures. The next chance for rain/storms
arrives Tuesday night and Wednesday. There continues to be ensemble
indications that a northern stream shortwave will try to phase with
a southern stream wave as it dislodges from the four corners region,
which will work eastward into the Mississippi Valley by mid week.
There is still some finer details to work out, but this pattern
suggests a sharp uptick in confluent southwest flow, leading to an
influx of moisture into the region ahead of an approaching surface
low and cold frontal boundary. This pattern will favor a round of
widespread rain and embedded thunderstorms. Potential does exist for
severe weather with SPC highlighting Wednesday for this potential
(at least across a portion of the western Southern Tier). Wrap-
around moisture and a much colder airmass fills in behind the
surface low as it exits into southern Ontario Wednesday night and
Thursday, which favors some post-frontal mixed precipitation and
change over to snow into Thursday.
KEY MESSAGE 3...There remains a low-end threat for flooding through
next week, mainly across the North Country.
Runoff from the combination of rainfall and accelerated snowmelt
from warm temperatures on Saturday will continue to show rises on
area waterways through early next week. The threat for flood through
early next week remains low. However, numerous creeks are forecast
to crest in Action stage, though are expected to remain below flood
stage. The exception continues to be the Tonawanda Creek at Rapids
which is forecast to crest at Minor flood stage Monday.
After a dry period through Tuesday, another round of rain by mid
week with WPC forecast showing 0.75-1.5" of QPF across the region. A
continued period of above normal temperatures through mid week
combined with the forecast rainfall will lead to additional rises on
most area waterways, with an increased threat for flooding as the
rainfall combines with snowmelt runoff. Most waterways should show
Action stage crests through the end of the week, with a low risk for
reaching Minor flood stage. However, with a greater snow pack across
the Tug Hill, a better chance for reaching Minor flood stage exists
along the Black River and other rivers (Beaver, Independence, and
Moose) that drain the western Adirondacks and Tug Hill Plateau.
MMEFS guidance gives a 30-50% for water levels on the Black River
(Watertown) to reach Minor Flood stage by the middle to end of next
week, with a low chance 10-30% of reaching Moderate flood stage.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
MVFR/IFR low stratus continues to expand across the eastern Great
Lakes with recent rainfall and cooler air advecting in behind an
overnight cold front. Some patchy drizzle noted across Western NY
which could bring some localized dips to vsbys (likely VFR/MVFR)
through about 14z.
The lower cigs will persist through the mid morning hours before
clearing out as significantly drier air moves into the region, with
areawide improvement to VFR. Another 45-55kt LLJ with a base around
1500ft will also accompany this drier airmass, with increased
sunshine and daytime mixing causing southwesterly winds to increase
again by early afternoon. Winds will likely be strongest NE of Lake
Erie (KBUF/KIAG to possibly KROC) with peak gusts around 35kts
expected. This jet will linger through tonight with LLWS increasing
as surface winds diminish.
Outlook...
Monday...VFR. Breezy, with southwesterly wind gusts 25-35kts.
Strongest wind gusts expected northeast of Lake Erie and Ontario.
Tuesday...Mainly VFR with a chance of showers in the afternoon.
Wednesday through Wednesday night...MVFR/IFR with occasional rain
showers. Chance of a few isolated thunderstorms. Windy Wednesday
night.
Thursday...Areas of MVFR with snow showers likely. Windy.
&&
.MARINE...
Behind an earlier cold front, moderate to strong SSW winds will
produce Small Craft Advisory conditions on Lake Ontario and Lake
Erie through much of tonight. There will be a brief period of
somewhat lower winds this morning before southwest winds increase
again by the afternoon, bringing fresh Small Craft Advisory
conditions back to all waters. A similar trend will occur Monday,
with a brief early morning lull in winds before southwest winds
increase again through the daytime. Winds will diminish Monday night
through Tuesday.
Please note...most, if not all of the Lake Erie nearshore waters
continue to be ice covered. Waves have been omitted from the
forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 10 PM EDT Monday for
LOZ042-043.
Small Craft Advisory until 4 PM EDT Monday for LOZ044-045.
&&
DISCUSSION...PP/TMA
AVIATION...PP
MARINE...Hitchcock/PP/ThomasHazardous weather outlook, Mar 8, 1:12 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 112 AM EST Sun Mar 8 2026 NYZ001>005-010>014-019>021-085-090615- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 112 AM EST Sun Mar 8 2026 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-090615- Oswego-Jefferson-Lewis- 112 AM EST Sun Mar 8 2026 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An extended period of warmth will hasten snowmelt through midweek. Runoff from this snowmelt and recent rains will result in rising water levels on creeks and rivers, with an increased risk of flooding through midweek on rivers that drain the Tug Hill Plateau and western Adirondacks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-090615- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 112 AM EST Sun Mar 8 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-090615- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 112 AM EST Sun Mar 8 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-090615- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 112 AM EST Sun Mar 8 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:52 AM EDT | River Flood Warning | BUF | Erie, Niagara | 40 hr |
Nearby
River Flood Warnings in New York, 2026Every river flood warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.